Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 53, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 27, 2005, 3:40 PM MDT for Lewis and Clark County, Montana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2005, 3:40 PM MDT (21:40 UTC)
- Expired
- Jun 27, 2005, 4:32 PM MDT
- In force
- 52 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 80 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 272142
SVRTFX
MTC049-272245-
/O.NEW.KTFX.SV.W.0053.050627T2140Z-050627T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
340 PM MDT MON JUN 27 2005
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA
THIS INCLUDES THE CITY OF HELENA
* UNTIL 445 PM MDT
* AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES NORTH OF HELENA REGIONAL AIRPORT...
MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR HAUSER DAM BY 400 PM MDT
AND 6 MILES NORTHWEST OF CANYON FERRY DAM BY 410 PM MDT
THIS INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 43 AND 51.
HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60 MPH ARE LIKELY
WITH THIS STORM.
HAIL UP TO GOLF BALL SIZE HAS BEEN REPORTED
IN HELENA WITH THIS STORM. IF YOU ARE IN THE PATH OF
THIS STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4691 11171 4689 11162 4684 11165 4680 11160
4681 11152 4679 11151 4676 11151 4679 11158
4677 11163 4666 11166 4657 11194 4657 11202
4669 11212
$$1 follow-up statement
000
WWUS55 KTFX 272232
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
431 PM MDT MON JUN 27 2005
MTC049-272241-
/O.CAN.KTFX.SV.W.0053.000000T0000Z-050627T2245Z/
LEWIS AND CLARK MT-
431 PM MDT MON JUN 27 2005
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEWIS AND CLARK
COUNTY IS CANCELLED...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TUESDAY MORNING FOR NORTH CENTRAL MONTANA.
LAT...LON 4691 11171 4689 11162 4684 11165 4680 11160
4681 11152 4679 11151 4676 11151 4679 11158
4677 11163 4666 11166 4657 11194 4657 11202
4669 11212
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:34 PM MDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 27, 2:34 PM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 234 PM MDT MON JUN 27 2005 .DISCUSSION... TODAY THROUGH WEDNESDAY...MOIST SOUTHWEST FLOW ALOFT...SHORT WAVE ENERGY ROTATING THROUGH THE AREA AND AN APPROACHING SURFACE FRONT PROVIDE THE INGREDIENTS FOR ANOTHER ROUND OF CONVECTIVE WEATHER. RADAR INDICATING MANY SMALL CELLS BEGINNING TO FIRE UP AND WOULD EXPECT STORMS TO INCREASE IN COVERAGE AND INTENSITY DURING THE NEXT FEW HOURS. SOME STORMS MAY BECOME SEVERE. THE UPPER TROF LIFTS OUT OVER THE COUNTY WARNING AREA LATE TUESDAY. ENOUGH INSTABILITY REMAINS FOR SCATTERED SHOWERS OR THUNDERSTORMS THOUGH SEVERE INTENSITIES NOT LIKELY ON TUESDAY. NORTHWEST FLOW ALOFT RETURNS TO THE AREA WEDNESDAY AND WITH IT...THE POSSIBILITY OF A FEW LIGHT SHOWERS. TEMPERATURES WILL REMAIN BELOW SEASONAL AVERAGES TUESDAY BEFORE WARMING ON WEDNESDAY. EMANUEL WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...IT STILL LOOKS LIKE RESIDUAL INSTABILITY COULD CONTRIBUTE TO ISOLATED SHOWERS WEDNESDAY EVENING SO HAVE LEFT SLIGHT CHANCE POPS ALONE. MODELS ARE IN BETTER AGREEMENT THAN YESTERDAY IN HAVING AN UPPER RIDGE OVER THE AREA ON THURSDAY. AIRMASS SHOULD GENERALLY BE STABLE AND RELATIVELY DRY SO EXPECT A MOSTLY DRY DAY PER THE FORECAST. FOR FRIDAY THROUGH SATURDAY NIGHT EXPECT SW TO W FLOW ALOFT. MODELS DIFFER ON SHORTWAVES SO HAVE DECIDED TO LEAVE POPS AS IS. LIKE YESTERDAY STILL FEEL GFS IS TOO STRONG WITH A SHORTWAVE MOVING THROUGH THE AREA SATURDAY NIGHT. OTHER MODELS FAVOR A WEAKER AND FARTHER N SOLUTION WITH THIS SHORTWAVE. INHERITED FORECAST WINDS/CLOUDS/AND TEMPERATURES LOOK ON TRACK SO MADE ONLY SOME MINOR CHANGES. SUNDAY AND MONDAY...THERE ARE RUN-TO-RUN INCONSISTENCIES IN MODELS DURING THIS PERIOD. I WENT WITH A COMPROMISE SOLUTION OF A SHORT WAVE TROUGH CROSSING CWA ON SUNDAY...CLEARING OUR AREA MONDAY MORNING. I EXPECT A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR MOST AREAS...EXCEPT FOR CHANCE PROBABILITIES ALONG THE CONTINENTAL DIVIDE SUNDAY AND MONDAY MORNING. BEHIND THE TROUGH MIDDAY MONDAY...I EXPECT SLIGHT CHANCE TO CHANCE PROBABILITIES ALONG THE DIVIDE DUE TO AREAS OF MOISTURE IN THE UPPER LEVEL FLOW...WITH SLIGHT CHANCE OF THUNDERSTORMS ALONG OUR EASTERN BORDER AS DOWNSLOPE WINDS KEEP MUCH OF THE PLAINS AND SOUTHWEST GENERALLY DRY. TEMPERATURES COOL A FEW DEGREES SUNDAY WITH TROUGH BUT REBOUND ON MONDAY. EK && .AVIATION... UPDATED 1750Z AN UPPER LEVEL TROUGH AND A SURFACE FRONT WILL BE THE FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS OVER CENTRAL AND SOUTHWEST MONTANA THIS AFTERNOON THROUGH EARLY TONIGHT. A FEW OF THE STORMS WILL PRODUCE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS THROUGH THIS EVENING. MOST AREAS OF CENTRAL AND SOUTHWEST MONTANA WILL DRY OUT BY LATE TONIGHT. LOCATIONS NEAR THE CANADIAN BORDER WILL CONTINUE TO SEE SCATTERED SHOWERS INTO TOMORROW MORNING. VFR CONDITIONS WILL PREVAIL OVER MOST AREAS THROUGH TOMORROW MORNING WITH A FEW AREAS OF MVFR DUE TO CEILINGS AND VISIBILITIES NEAR THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... GTF 52 69 48 74 / 70 30 30 20 CTB 50 65 45 71 / 70 30 30 20 HLN 52 72 52 77 / 80 30 30 20 BZN 47 70 44 75 / 70 30 30 20 WEY 45 65 36 67 / 50 40 30 10 DLN 47 70 44 75 / 60 30 30 20 HVR 55 71 52 75 / 70 30 30 20 LWT 50 68 48 71 / 80 30 40 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...EMANUEL LONG TERM....BLANK/KURDY AVIATION...SCHAUMANN WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 27, 4:52 AM MDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 452 AM MDT MON JUN 27 2005 MTZ008>015-044>055-281100- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 452 AM MDT MON JUN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA...SOUTHWEST MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER WESTERN MONTANA AHEAD OF A PACIFIC COLD FRONT AND MOVE NORTHEAST ACROSS CENTRAL MONTANA LATE THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS LATER THIS AFTERNOON AND EVENING MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 27, 3:40 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
340 PM MDT MON JUN 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL HELENA 46.60N 112.02W
06/27/2005 1.75 INCH LEWIS AND CLARK MT TRAINED SPOTTER
MANY HAIL REPORTS FROM AROUND DOWN TOWN HELENA FREQUENT
CLOUD TO GROUND LIGHTNING WITH GUSTY WINDS.
&&
SAUCIERThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 3:04 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 41 min |
| Jun 27, 3:54 PM MDT | Flash Flood Warning | TFX | Judith Basin | 3 hr |
| Jun 27, 5:03 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 61 min |
| Jun 27, 5:33 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 57 min |
| Jun 27, 5:43 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Judith Basin | 47 min |
| Jun 27, 5:56 PM MDT | Flash Flood Warning | TFX | Blaine | 3 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.